B gets credit for the title, but it seems pretty apt. Having been on the cutting edge of the BRAVE NEW WORLD in melanoma treatment and immunotherapy, with the best possible outcome and minimal side effects compared to others, I now enter a real unknown!!! Yes, Opdivo left me with fatigue, wheezing, joint pain, and pretty horrible mouth ulcers. Yes, the peptide vaccines that were part of my trial were painful and useless, leaving me with BB-like scar tissue in both my thighs. Still, all small potatoes compared to the adverse, permanent events experienced by many and certainly a small price to pay for the years of health, love and joy I have been allowed to experience in these past 8 years as a Stage IV melanoma patient - especially as one given a shelf life of 6 months in 2010! A miraculous outcome indeed.
Now, I enter the twilight zone of unknowns again. Just as there was no viable treatment for melanoma at my initial diagnosis in 2003, there is no definitive treatment for "adenocarcinoma ex-goblet cell carinoid" now. We have heard no more from Vandy. We have resigned ourselves to the fact that what we know now, mostly due to B's dedicating every minute and untold energy in learning literally ALL there is to know about appendiceal carcinoma since being broadsided on August 30, is all that we can know. From that, we have gleaned:
- I am Stage 2a, per our local pathologist, barely...as I had negative nodes, clear margins, negative bits and bobs, and the tumor had not breached the serosa (the membrane that covers the organs in your abdomen). It was less than 0.1 mm away. But, hey! A miss is a mile!!!
- On a cellular level, my tumor was rather nasty (could have been worse) with lots of undifferentiated cells (indicating they have good potential for spread) and 75% of its material being made of adenocarcinoma (the bad colon cancer sort).
- Given those particulars, I am told that I have a 25% chance of recurrence. Most likely to rear its ugly head in the next 2-3 years if it is going to.
- I could legitimately do nothing more than watch and wait as there is no definitive treatment for this particular cancer, most especially as an adjuvant - meaning, as a treatment for a person who has had all obvious clumps of their cancer removed.
- However, as close as I was to being Stage 3, with the nasty character of the tumor cells, the oncologists at Vanderbilt strongly recommended a three month course of two chemo meds: oxaliplatin and capecitabine.
- Oxaliplatin is given through an IV, once every 3 weeks. Most common side effects are nausea, vomiting, and neuropathies (tingling, numbness, pain - most often to hands and feet).
- Capecitabine is taken in pill form twice a day, everyday for two weeks, starting on the day of the IV drug. Most common SE's are diarrhea and pain with peeling skin to palms and soles.
- You are then given one week "off", after which you repeat, with 4 cycles in a 3 month period.
- There are no studies, or even retrospective reviews, that compare outcomes of those with my cancer who did this regimen vs those who did nothing - to see who fared better. All the Vandy docs could tell us is that in their experience with folks like me and folks with colon cancer, their 'gestalt' was, folks who do the treatment do better. Noting that I may be able to buy myself a 10% decrease in the odds of recurrence.
We met with my local oncologist Thursday. Given there ARE no answers, she could not give us any further information regarding treatment and results. However, she was clearly well versed in the prescribed protocol and inspired my confidence through her familiarity with potential side effects and plans for how to deal with each of them should they occur. She was able to meet B's drug list and even raise him a couple in regard to treatment options for nausea and vomiting given my recent unfortunate adverse reactions to zofran and phenergan. She was a bit more reassuring regarding the occurrence of n/v, though slightly more alarming regarding the incidence of diarrhea in her patient population. Oh, well... Sounds like folks on this crap are in for one gastric upset or another. She, (like the Vandy docs as I mentioned at the bottom of this post) was reassuring regarding the potential for permanent neuropathy. She felt, as did they, that since the 3 month regimen administers a limited quantity of the drug, the threshold at which permanent neuropathy occurs is not reached. Should neuopathies that ARE expected in the initial phase (from infusion of Oxaliplatin and over the following few days) NOT resolve by the next round of treatment, a drug decrease should diminish them and prevent them from becoming permanent. Finally, she did not recommend, nor see the necessity for the placement of a port given that only 4 doses of IV meds would be prescribed.
After lots of thought, lots of talks with B and many of you - I'm going to do it. I will have my first treatment Monday. If plans are not adjusted (infusions can be delayed if one is dealing with side effects) treatment dates are scheduled for: 10/15, 11/5, 11/26, 12/17. Not sure this craziness will provide any benefit. Not sure of much. But with B's care, the love of all of you, and my own perverse tenacity - I'll get her done. I think we need to plan for a heck of a party come 2019!!! ~ les